Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Well-partial-orderings and the big Veblen number


In this article we characterize a countable ordinal known as the big Veblen number in terms of natural well-partially ordered tree-like structures. To this end, we consider generalized trees where the immediate subtrees are grouped in pairs with address-like objects. Motivated by natural ordering properties, extracted from the standard notations for the big Veblen number, we investigate different choices for embeddability relations on the generalized trees. We observe that for addresses using one finite sequence only, the embeddability coincides with the classical tree-embeddability, but in this article we are interested in more general situations (transfinite addresses and well-partially ordered addresses). We prove that the maximal order type of some of these new embeddability relations hit precisely the big Veblen ordinal \({\vartheta \Omega^{\Omega}}\). Somewhat surprisingly, changing a little bit the well-partially ordered addresses (going from multisets to finite sequences), the maximal order type hits an ordinal which exceeds the big Veblen number by far, namely \({\vartheta \Omega^{\Omega^\Omega}}\). Our results contribute to the research program (originally initiated by Diana Schmidt) on classifying properties of natural well-orderings in terms of order-theoretic properties of the functions generating the orderings.

This is a preview of subscription content, log in to check access.


  1. 1

    Kruskal, J.B.: The theory of well-quasi-ordering: a frequently discovered concept. J. Combin. Theory Ser. A 13, 297–305 (1972)

  2. 2

    Schmidt, D.: Well-Partial Orderings and Their Maximal Order Types. Habilitationsschrift, Heidelberg (1979)

  3. 3

    Simpson, S.G.: Nonprovability of certain combinatorial properties of finite trees. In: Harvey Friedman’s research on the foundations of mathematics, Stud. Logic Found. Math., vol. 117, pp. 87–117. North-Holland, Amsterdam (1985)

  4. 4

    Rathjen, M., Weiermann, A.: Proof-theoretic investigations on Kruskal’s theorem. Ann. Pure Appl. Logic 60(1), 49–88 (1993)

  5. 5

    Schmidt, D.: Bounds for the closure ordinals of replete monotonic increasing functions. J. Symb. Logic 40(3), 305–316 (1975)

  6. 6

    Weiermann, A.: An order-theoretic characterization of the Schütte–Veblen-hierarchy. Math. Logic Q. 39(3), 367–383 (1993)

  7. 7

    Schütte, K.: Kennzeichnung von Ordnungszahlen durch rekursiv erklärte Funktionen. Math. Ann. 127, 15–32 (1954)

  8. 8

    Veblen, O.: Continuous increasing functions of finite and transfinite ordinals. Trans. Am. Math. Soc. 9(3), 280–292 (1908)

  9. 9

    Kříž, I.: Well-quasiordering finite trees with gap-condition. Proof of Harvey Friedman’s conjecture. Ann. Math. (2) 130(1), 215–226 (1989)

  10. 10

    Gordeev, L.: Generalizations of the Kruskal–Friedman theorems. J. Symb. Logic 55(1), 157–181 (1990)

  11. 11

    de Jongh, D.H.J., Parikh, R.: Well-partial orderings and hierarchies. Nederl. Akad. Wetensch. Proc. Ser. A 80 = Indag. Math. 39(3), 195–207 (1977)

  12. 12

    Aschenbrenner, M., Pong, W.Y.: Orderings of monomial ideals. Fund. Math. 181(1), 27–74 (2004)

  13. 13

    Weiermann, A.: Proving termination for term rewriting systems. In: Computer Science Logic (Berne, 1991), Lecture Notes in Computer Science, vol. 626, pp. 419–428. Springer, Berlin (1992)

  14. 14

    Weiermann, A.: A computation of the maximal order type of the term ordering on finite multisets. In: Mathematical Theory and Computational Practice, Lecture Notes in Computer Science, vol. 5635, pp. 488–498. Springer, Berlin (2009)

  15. 15

    Buchholz, W., Schütte, K.: Proof Theory of Impredicative Subsystems of Analysis, Studies in Proof Theory. Monographs, vol. 2. Bibliopolis, Naples (1988)

  16. 16

    Weiermann, A.: Complexity bounds for some finite forms of Kruskal’s theorem. J. Symb. Comput. 18(5), 463–488 (1994)

Download references

Author information

Correspondence to Jeroen Van der Meeren.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Van der Meeren, J., Rathjen, M. & Weiermann, A. Well-partial-orderings and the big Veblen number. Arch. Math. Logic 54, 193–230 (2015). https://doi.org/10.1007/s00153-014-0408-5

Download citation


  • Well-partial-orderings
  • Kruskal’s theorem
  • Big Veblen number
  • Ordinal notation systems
  • Natural well-orderings
  • Maximal order type
  • Collapsing function
  • Recursively defined trees
  • Tree-embeddabilities

Mathematics Subject Classification

  • 03F15
  • 03E10
  • 06A06